Each week, OMRF Vice President of Research Dr. Rodger McEver opens “Adam’s Journal” to answer a medical question from Adam Cohen, OMRF’s senior vice president & general counsel and interim president.
Here’s a question from a reader:
After my Covid-19 vaccination, the pharmacist recommended I take ibuprofen if my arm was sore the next day. I have read that soreness indicates that the body’s immune system is responding to the vaccine by producing antibodies. Do nonsteroidal anti-inflammatory drugs such as ibuprofen interfere with the body’s immune response to vaccination?
Dr. McEver Prescribes
Soreness at the injection site, mild fever, headache and muscle aches are common side effects of Covid-19 vaccination. You’re correct that such reactions are a sign of your immune system being hard at work.
The U.S. Centers for Disease Control and Prevention says that if there is no other medical reason for you to avoid ibuprofen or other non-steroidal anti-inflammatory drugs, it’s fine to take them after a shot to relieve side effects. However, you should not take ibuprofen or other pain relievers before a shot in an attempt to ward off those same side effects.
A few years ago, scientists at Duke analyzed data from 20 clinical trials to evaluate the impact of pain relievers on the immune response to various vaccines. The researchers noted a negative effect on antibody response when participants took medication before a shot.
Immunologists suspect that same phenomenon could occur with the Covid-19 vaccination. When you get a shot, the last thing you want is something blunting the immune response that shot is designed to produce.
Do you have a health query for Dr. McEver? Email firstname.lastname@example.org and your question may be answered in a future column!